Decongestants can sometimes cause more harm than good

Oral decongestant can raise your blood pressure and blood sugar, aggravate glaucoma or urinary conditions

DEAR MAYO CLINIC: I have used decongestants over the years when I’m ill, but my doctor recently said that I should be cautious because nonprescription decongestants can have significant side effects. Is this true?

ANSWER: While many people rely on nasal decongestants to help ease symptoms of a cold or flu, these medications can sometimes cause more harm than good, especially if used improperly or taken by patients who shouldn’t use them.

ExploreCoronavirus, cold or the flu? Here’s how to tell the difference

Examples of commonly used decongestants include phenylephrine and pseudoephedrine. Often these ingredients are included in multisystem cold and flu preparations. Due to the nature of medications, it is important to always read label ingredients for medications and warnings on boxes to know what you are taking and whether it is the correct product, especially if you have certain medical conditions or take other medications or supplements.

Taking an oral decongestant can temporarily ease congestion, but it also can create an increase in your blood pressure and blood sugar, aggravate glaucoma or urinary conditions, increase seizure risk, and affect heart conditions. If you already have one of these conditions, especially if it’s not controlled, this may be a concern. Decongestants can interfere with the effectiveness of certain blood pressure, epilepsy, heart, diabetes or thyroid medications, but also may affect the chronic condition itself. If you have any of the above conditions, check with your primary health care provider or pharmacist before taking an oral nasal decongestant.

Some other common side effects include insomnia, nervousness, anxiety and tremor. Side effects are usually more common as the dose is increased. Oral decongestants should never be taken with monoamine oxidase inhibitors or within two weeks of stopping them. MOAIs are used for Parkinson’s disease, anxiety and depression. Also avoid excess caffeine or herbal supplements while taking oral decongestants, as they may increase the risk of side effects through drug interaction. Those who may be taking amphetamines for attention deficit, hyperactivity or weight loss are at higher risk of side effects and should not take oral decongestants without speaking to their health care provider or pharmacist.

In addition, using nonprescription decongestant nasal sprays for more than three or four days can cause worse nasal congestion once the decongestant wears off, a condition called rebound rhinitis. All too often, people think their colds are getting worse, so they increase their use of nasal spray, leading to a downward spiral of more medication use and worsening congestion. The way to reverse rebound rhinitis is to stop the nasal spray in one nostril until that nostril is clear, then stop it in the other nostril and that nostril should clear, as well. Other occasional side effects of nasal sprays may include nosebleeds, headache and rapid heartbeat in susceptible patients. Some prescription medications can cause congestion, but this is uncommon.

ExploreStudy shows new progress being made for universal flu vaccine

It is important to note that children are more prone to side effects from decongestant nasal sprays and may experience sedation, agitation and even, in rare cases, seizures. Keep in mind that other over-the-counter nasal sprays help with nasal congestion indirectly, but are not decongestants. Sprays containing fluticasone, budesonide or triamcinolone are corticosteroids and work differently by overall lessening your nasal passage reaction to allergens. When nasal sprays are dosed, they should be directed away from the septum, or nose center, to help avoid nosebleeds. This can be accomplished by using the right hand to spray the left nostril and left hand to spray the right nostril.

Other factors to consider are products with decongestants that also contain antihistamine, dextromethorphan guaifenesin and acetaminophen. The acetaminophen can add to the daily limit of this medication to cause liver toxicity, while antihistamines can add to urinary conditions, aggravate asthma or other lung conditions, and should not be taken by those with glaucoma. Dextromethorphan can interact with antidepressants. In addition, common energy drinks can contain caffeine or other stimulants, and may contain herbal supplements that interact with decongestants and worsen some medical conditions or increase side effect risk.

Thankfully, symptoms usually last no more than a week and a half. If you have continued congestion, it may be time to visit your health care provider to explore treatment options that may be more effective. It is always best to speak to your primary health care provider before starting new medications. — Michael Schuh, Pharm.D., R.Ph., Pharmacy, Mayo Clinic, Jacksonville, Florida

For more content like this, sign up for the Pulse newsletter here.